Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 641, NWS Jackson, MS

August 3, 2003Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2003, 5:07 PM CDT for Jones County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:07 PM CDT (22:07 UTC)
Expired
Aug 3, 2003, 5:50 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2682 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS54 KJAN 032207
SVRJAN
MSC067-032250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 550 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MOSELLE...OR ABOUT 9 MILES
  NORTHWEST OF PINE BELT AIRPORT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MOSELLE AT 520 PM CDT
  BE NEAR ELLISVILLE AT 525 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3169 8936 3148 8938 3145 8896 3164 8895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN AUG 3 2003

LOCAL 88-DS ARE STARTING TO LIGHT UP AGAIN THIS AFTERNOON AS
THUNDERSTORMS DEVELOP ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
EAST...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20.
IN THE SOUTH THUNDERSTORMS WERE NOTED DEVELOPING ALONG THE SEA
BREEZE THAT SHOULD CONTINUING MOVING NORTH INTO THE SOUTHERN ZONES
LATER THIS AFTERNOON. WL KEEP CHANCE POPS IN THIS EVENING AND TAPER
TO ISOLATED OVERNIGHT.

OVERALL LITTLE CHANGE TO THE FCST IS SEEN THROUGH MID WEEK. THE
LARGE BLOCKING HIGH CENTERED OVER THE SOUTHWEST U.S. WILL REMAIN IN
PLACE THROUGH NEXT WEEK. THE LARGE CLOSED LOW CENTERED OVER THE
GREAT LAKES REGION THIS AFTERNOON WILL LIFT SLOWLY TO THE NORTHEAST.
AS A RESULT THE FLOW ALOFT WL REMAIN W-NW AND BRING SEVERAL MINOR
DISTURBANCES OVER OUR AREA THROUGH THE PERIOD. THE AIRMASS OVER THE
AREA WILL MOIST AND UNSTABLE. PWS WILL REMAIN BETWEEN 1.5-2.0 INCHES
THROUGH WEDNESDAY WITH SFC BASED CAPES AOA 4000J/KG EACH AFTERNOON.
A LITTLE STEEPER LAPSE RATES AND A LITTLE STRONGER DEEP LAYER SHEAR
IS EXPECTED TO ENHANCE THE POTENTIAL FOR ISOLATED SEVERE STORMS
MONDAY AND TUESDAY AFTERNOONS.

EXTENDED: THU-SUN...MID RANGE MODELS AGREE THAT A STRONG SHORTWAVE
WILL TOP THE LARGE UPPER RIDGE OVER THE WRN U.S. AND SLIDE DOWN THE
BACK SIDE OF THE UPPER TROUGH OVER THE EASTERN U.S. THURSDAY. THIS
WILL DEEPEN THE UPPER LEVEL TROUGH AND SHIFT ITS AXIS A LITTLE
FURTHER EAST. UNLIKE THE OTHER MID RANGE MODELS...THE GFS GENERATES
A SFC LOW OVER THE SOUTHERN PLAINS AND TRACKS IT ACROSS NRN
MISSISSIPPI INTO CENTRAL ALABAMA BY THURSDAY NIGHT. AS THE LOW
SHIFTS EAST FRIDAY...GFS DRIES THE REGION ENDING OUR RAIN CHANCES
THROUGH THE WEEKEND. WL NOT REMOVE MENTION OF ISOLATED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS YET AS THIS SCENARIO MAY NOT PAN
OUT.  WL GO WITH A LITTLE MORE SUNSHINE THOUGH THAT WILL LEAD TO
AFTERNOON HIGHS A COUPLE DEGREES WARMER THAN NORMAL EACH DAY.

AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Aug 3, 2:41 PM CDT, 2 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040919-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH LATE THIS EVENING AND INTO TONIGHT. ISOLATED SEVERE
THUNDERSTORMS CAN BE EXPECTED OVER AREAS ALONG AND NORTH OF
INTERSTATE 20 AND NONSEVERE THUNDERSTORMS CAN BE EXPECTED SOUTH
OF INTERSTATE 20. ANY ISOLATED SEVERE STORMS THAT DEVELOP ALONG
AND NORTH OF INTERSTATE 20 WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 TO 70 MPH AND POSSIBLE LARGE HAIL. SOUTH OF
INTERSTATE 20...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH LATE EVENING BEFORE DISSIPATING. ALSO ALL STORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.  ON
MONDAY EXPECT A REPEAT OF THE SCENERIO ABOVE.

A MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE LOWER
MISSISSIPPI  RIVER VALLEY AND WILL REMAIN IN PLACE THROUGH MONDAY
EVENING. A SERIES OF DISTURBANCES MOVING THROUGH THE AREA ARE
ALLOWING FOR THE DEVELOPMENT OF LARGE AREAS OF THUNDERSTORMS. THE
MODERATE ATMOSPHERIC FLOW IN THE MIDDLE AND UPPER LEVELS WILL
CONTINUE TO BECOME FAVORABLE FOR ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT. AS THE DISTURBANCES SLOWLY BEGIN TO MOVE THROUGH
OVERNIGHT...THE THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH
OVER THE AREA...ONLY TO REDEVELOP BY MONDAY AFTERNOON AS ANOTHER
DISTURBANCE MOVES THROUGH. MIDDLE AND UPPER LEVEL FLOW AND JET
POSITIONING WILL CONTINUE TO FAVOR SEVERE THUNDERSTORMS FOR
MONDAY.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT AND MONDAY.
RAINFALL RATES UP TO AN INCH AN HOUR WILL BE POSSIBLE IN THE
STRONGER STORMS...AND WILL LIKELY PRODUCE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE
ENTIRE OUTLOOK AREA ON TUESDAY AND WEDNESDAY.

THE WEATHER PATTERN WILL REMAIN MUCH THE SAME THROUGH WEDNESDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER
VALLEY. A FRONTAL BOUNDARY SAGGING SOUTHWARD OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA WILL ALSO PROVIDE ADDITIONAL SUPPORT
FOR THUNDERSTORM DEVELOPMENT.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE
EACH DAY AS UPPER LEVEL DISTURBANCES CONTINUES TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS IN PLACE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 4:13 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FOREST                    MS   1.00 INCH HAIL
08/03/03   SCOTT                          REPORTED BY FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:51 AM CDTFlash Flood WarningJANCarroll2 hr
Aug 3, 7:09 AM CDTSevere Thunderstorm WarningJANNeshoba46 min
Aug 3, 3:21 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 3, 4:09 PM CDTSevere Thunderstorm WarningJANNoxubee31 min
Aug 3, 4:20 PM CDTSevere Thunderstorm WarningJANSmith30 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningJANCovington29 min
Aug 3, 5:00 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo40 min
Aug 3, 5:21 PM CDTSevere Thunderstorm WarningJANHinds, Warren44 min
Aug 3, 5:46 PM CDTSevere Thunderstorm WarningJANMadison19 min
Aug 3, 6:00 PM CDTSevere Thunderstorm WarningJANHinds, Rankin40 min
Aug 3, 6:39 PM CDTSevere Thunderstorm WarningJANRankin31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.